Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 14, 2019, 5:23 PM CDT for Otter Tail County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2019, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 14, 2019, 7:54 PM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:24 PM CDT | FLASH FLOOD | Fergus Falls, MN | SEVERAL CARS HAVE BEEN STUCK IN HIGH WATER ON ROADS IN FERGUS FALLS. VERY HEAVY RAIN BEING REPORTED. |
| Jul 14, 5:45 PM CDT | HEAVY RAIN 3.47 | 3 W Fergus Falls, MN | USGS HADS GAGE MEASUREMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1837 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351
WGUS53 KFGF 142223
FFWFGF
MNC111-150200-
/O.NEW.KFGF.FF.W.0002.190714T2223Z-190715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
523 PM CDT Sun Jul 14 2019
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Southwestern Otter Tail County in west central Minnesota...
* Until 900 PM CDT.
* At 522 PM CDT, Doppler radar indicated heavy rain near Fergus
Falls. Up to two inches of rain have already fallen. Flash
flooding is already occurring with the city of Fergus Falls.
Additional rainfall will be likely in the next 1-2 hours.
* Some locations that will experience flooding include...
Fergus Falls.
This includes Interstate 94 in Minnesota between mile markers 51 and
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4628 9627 4634 9628 4634 9598 4624 9598
4624 9627
$$
Lee2 follow-up statements
444
WGUS73 KFGF 142318
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
618 PM CDT Sun Jul 14 2019
MNC111-150200-
/O.CON.KFGF.FF.W.0002.000000T0000Z-190715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otter Tail MN-
618 PM CDT Sun Jul 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN OTTER TAIL COUNTY...
At 617 PM CDT, Doppler radar indicated heavy rain across the warned
area. Up to four inches of rain have fallen. Flash flooding is
already occurring. Light rainfall continues to fall across the
warned area.
Some locations that will experience flooding include...
Fergus Falls.
This includes Interstate 94 in Minnesota between mile markers 51 and
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4628 9627 4634 9628 4634 9598 4624 9598
4624 9627
$$
Lee214
WGUS73 KFGF 150054
FFSFGF
Flash Flood Statement
National Weather Service Grand Forks ND
754 PM CDT Sun Jul 14 2019
MNC111-150104-
/O.CAN.KFGF.FF.W.0002.000000T0000Z-190715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otter Tail MN-
754 PM CDT Sun Jul 14 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN OTTER TAIL COUNTY IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4628 9627 4634 9628 4634 9598 4624 9598
4624 9627
$$
JKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:59 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 14, 2:59 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 259 PM CDT Sun Jul 14 2019 .SHORT TERM...(This evening through Monday) Issued at 258 PM CDT Sun Jul 14 2019 Main impact in the short term forecast is continued chances for severe weather, both this evening and again on Monday. This afternoon, visible satellite data shows an unstable airmass across much of northwest and west central MN. As a weak shortwave trough aloft passes into the region amidst ridging aloft, moderate instability, dew points in the 60s to mid 70s, and marginal to moderate shear, there will continue to be potential for isolated severe weather development across much of the region. Best chance for severe weather late this afternoon and this evening will be for southeast ND and west central MN where mid afternoon satellite data shows capping is weakest with evidence of isolated to scattered agitated and glaciated cumulus having already developed. All threats are possible with isolated to scattered thunderstorms occurring this evening, including locally heavy rainfall and a tornado or two. Potential for severe weather will taper off later this evening and for much of the overnight period. Short term models suggest a complex of storms will be able to develop across portions of the southern Canadian prairie overnight. This complex may move into or brush the forecast area from the north late tonight, mainly affecting areas north of US Hwy 2. This complex would be propagating ahead of the main surface low and could pose a small threat for additional severe weather. With temperatures only falling into the 60s overnight amidst strong warm air advection and dew points in the 60s, some guidance shows potential for patchy fog overnight and early Monday. Monday will once again be hot and humid with heat index values nearing 100 degrees for portions of the region, especially southeast ND and west central MN. Another round of severe weather will be possible for much of the region (all but the Devils Lake basin) again on Monday as a surface low propagates eastward across MB, draping a cold front from northeast to southwest across the forecast area. Marginal bulk effective shear and moderate instability developing east of the Red River Valley and along and ahead of the associated surface trough will bring potential for strong to severe scattered thunderstorms in Monday afternoon and evening. .LONG TERM...(Tuesday through Sunday) Issued at 258 PM CDT Sun Jul 14 2019 Warm and active weather continues with zonal flow/shortwaves moving over top of upper ridge remains in place through next weekend. The period will start out in a lull between systems early on Tuesday but activity looks to pick up again by the evening. Deterministic models are in pretty good agreement on a fairly wet mid-week with a few significant shortwaves approaching. QPF M-climate seems to agree with some high percentile values for Wednesday and Wednesday night. Shortwaves become impossible to resolve by the end of the week and into the weekend, but pattern continues to be active. With the ridge just to our south or southeast somewhat warmer than average temperatures will remain with highs in the 80s and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 110 PM CDT Sun Jul 14 2019 Isolated to scattered severe TSRA are expected to develop across the southern Red River Valley and areas east in west central MN this afternoon and early evening, so added low VFR cigs and VCTS mention when this is most likely for KFAR and KBJI. Elsewhere, cannot rule out isolated TSRA near other TAF sites but likelihood of this occurring is lower. Otherwise expect VFR cigs and vsbys across the region for much of the afternoon and night. Guidance has started to hint at fog development with southerly winds and high low level moisture content late tonight and early Monday, but confidence is low so will leave out of TAF at this time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...BP LONG TERM...JR AVIATION...BP
Hazardous weather outlook, Jul 14, 3:05 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 305 PM CDT Sun Jul 14 2019 NDZ006>008-014>016-024-026>030-054-152015- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County- 305 PM CDT Sun Jul 14 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes and localized very heavy rainfall are also possible. The Maple River near Mapleton, the Sheyenne River near Harwood, and several points along the Red River mainstem between Fargo and Grand Forks remain high due to the recent rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorms are possible throughout the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and again on Monday afternoon and evening. MNZ001-004>009-013>016-152015- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater- 305 PM CDT Sun Jul 14 2019 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes and localized very heavy rainfall are also possible. The Maple River near Mapleton, the Sheyenne River near Harwood, and several points along the Red River mainstem between Fargo and Grand Forks remain high due to the recent rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered severe thunderstorms are possible Monday afternoon and evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes and localized very heavy rainfall are also possible. Periodic thunderstorms are possible throughout the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and again on Monday afternoon and evening. MNZ002-003-017-022>024-027>032-040-NDZ038-039-049-052-053-152015- Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 305 PM CDT Sun Jul 14 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes and localized very heavy rainfall are also possible. The Maple River near Mapleton, the Sheyenne River near Harwood, and several points along the Red River mainstem between Fargo and Grand Forks remain high due to the recent rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered severe thunderstorms are possible Monday afternoon and evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes and localized very heavy rainfall are also possible. Periodic thunderstorms are possible throughout the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and again on Monday afternoon and evening.
In the hours before
Local storm report, Jul 14, 4:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
458 PM CDT SUN JUL 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/14/2019 M67.00 MPH Wilkin MN MESONET
PEAK WINDS MEASURED AT THE MNDOT RWIS ALONG I-94.
0442 PM TSTM WND GST 6 N WAHPETON 46.36N 96.61W
07/14/2019 M51.00 MPH Wilkin MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTSpecial weather statement, Jul 14, 5:10 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
510 PM CDT Sun Jul 14 2019
MNZ030-031-142315-
East Otter Tail MN-West Otter Tail MN-
510 PM CDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTER TAIL COUNTY
UNTIL 615 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edwards, or 14 miles north of Fergus Falls, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Perham, Pelican Rapids, Lake Lida, Star Lake, Big McDonald Lake,
Vergas and Dent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Minnesota.
LAT...LON 4656 9625 4672 9601 4671 9562 4653 9552
4640 9617
TIME...MOT...LOC 2209Z 251DEG 20KT 4649 9600
LynchLocal storm report, Jul 14, 5:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
515 PM CDT SUN JUL 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 WSW FERGUS FALLS 46.27N 96.13W
07/14/2019 M54.00 MPH Otter Tail MN AWOS
PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/.
&&
GGUSTLocal storm report, Jul 14, 5:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
518 PM CDT SUN JUL 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 3 NW FERGUS FALLS 46.31N 96.11W
07/14/2019 M55 MPH Otter Tail MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 64 min |
| Jul 14, 3:14 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 31 min |
| Jul 14, 3:31 PM CDT | Tornado Warning | FGF | Hubbard | 29 min |
| Jul 14, 3:34 PM CDT | Tornado Warning | FGF | Becker, Clearwater, Hubbard | 41 min |
| Jul 14, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 26 min |
| Jul 14, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 53 min |
| Jul 14, 4:10 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 37 min |
| Jul 14, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 35 min |
| Jul 14, 4:16 PM CDT | Tornado Warning | FGF | Becker, Hubbard | 30 min |
| Jul 14, 4:28 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 62 min |
| Jul 14, 4:39 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 36 min |
| Jul 14, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 63 min |
| Jul 14, 5:08 PM CDT | Areal Flood Warning | FGF | Otter Tail | 3 hr |
| Jul 14, 5:10 PM CDT | Special Weather Statement | FGF | Otter Tail | 65 min |
| Jul 14, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 40 min |
| Jul 14, 5:26 PM CDT | Tornado Warning | FGF | Otter Tail | 34 min |
| Jul 14, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 15 min |
| Jul 14, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 18 min |
| Jul 14, 6:34 PM CDT | Special Weather Statement | FGF | Wadena | 56 min |
Nearby
Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.